Ask the Pharmacist Question:
Are there any side effects of dysphasia or esophageal spasm when taking acalabrutinib? I began this treatment 9/1/2021 and these effects began 2-3 weeks ago. I have found no mention of this in Epocrates or previous CLL society posts.
Answer: There are many potential side effects of acalabrutinib that are known, but less common. Difficulty swallowing (dysphagia) is one of them. Here is an article by Mayo Clinic that lists out more side effects that occur less common but are well known: https://www.mayoclinic.org/drugs-supplements/acalabrutinib-oral-route/side-effects/drg-20406641?p=1
We did touch briefly on some of the more commonly occurring side effects of acalabrutinib on our website that can be found here: https://cllsociety.org/2021/06/managing-side-effects-of-oral-targeted-therapies-in-cll/, although dysphagia was not one of the ones discussed.
We would encourage you to consult with your CLL expert/healthcare team regarding this side effect, as they may want to evaluate the situation a bit closer.